S2793 Sprue-Like Enteropathy Secondary to Lisinopril Use : Official journal of the American College of Gastroenterology | ACG

Secondary Logo

Journal Logo

ABSTRACTS: ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—SMALL INTESTINE

S2793 Sprue-Like Enteropathy Secondary to Lisinopril Use

Cheong, Janice MD1; DeCross, Arthur J. MD2

Author Information
The American Journal of Gastroenterology 115():p S1461, October 2020. | DOI: 10.14309/01.ajg.0000713220.38916.ab
  • Free

INTRODUCTION:

Diarrhea is reported as a rare adverse effect of angiotensin-converting enzyme (ACE) inhibitors, but there are few reports of sprue-like enteropathy from its use. In contrast, this has been well described with the angiotensin II receptor blocker (ARB), olmesartan. We describe a case of drug-induced enteropathy secondary to lisinopril.

CASE DESCRIPTION/METHODS:

A 76-year-old man with hypertension and coronary artery disease presented with one year of diarrhea, abdominal discomfort and a 35-pound unintentional weight loss. His first EGD yielded duodenal biopsies with villous blunting and increased IELs. Tissue transglutaminase antibody (tTg, IgA) was 22 U/mL (negative is <20 U/mL), and the patient was advised to follow a gluten free diet. He did so for 9 months without symptom improvement and so returned to a gluten-rich diet. Despite a gluten-rich diet for 4 months, the patient’s repeat tTg, IgA and deamidated gliadin peptide (DGP) IgA and IgG were negative. In addition, he was negative for HLA-DQ2 and HLA-DQ8 genotypes, making celiac disease unlikely. All immunoglobulin levels were normal. Then on repeat EGD and colonoscopy, duodenal and terminal ileal biopsies showed villous blunting and dense infiltrate of IELs. Biopsies were negative for Congo red and periodic acid-Schiff diastase stains, sent to evaluate for amyloid and Whipple's disease. Video capsule endoscopy identified diffuse small bowel villous flattening, though no erosions, ulcerations or strictures were seen. Stool testing was negative for giardia and fecal calprotectin. Glucose hydrogen breath test was negative. The patient had a normal fasting gastrin level, and his ANA and anti-enterocyte antibody were negative. We then considered lisinopril-induced enteropathy, as the patient had been on lisinopril since symptom onset. After lisinopril was stopped, the patient's symptoms resolved within 3 months. He gained back weight and no longer had abdominal discomfort. Repeat endoscopy is planned, but was postponed during the COVID-19 pandemic.

DISCUSSION:

It is important to maintain a high degree of suspicion for drug-induced enteropathy. One study from Italy and Germany examined patients on olmesartan, ARBs and ACE inhibitors and found rare instances of ACE inhibitors leading to intestinal malabsorption (Malfertheiner et al. Pharmacoepidemiol Drug Saf. 2018, 581-586). Olmesartan is classically the medication associated with sprue-like enteropathy, and our case highlights that lisinopril should be considered as well.

© 2020 by The American College of Gastroenterology